Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 466, NWS Norman, OK

August 22, 1997Harper County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 22, 1997, 2:40 AM CDT for Harper County, Woodward County, Oklahoma. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1997, 2:40 AM CDT (07:40 UTC)
Expired
Aug 22, 1997, 3:40 AM CDT
In force
60 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harper County, OK, Woodward County, OK

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:00 AM CDTThunderstorm Wind 61Laverne, OKPower lines and tree limbs up to six inches in diameter were blown down. Part of a roof was blown off of a building.
Aug 22, 3:15 AM CDTThunderstorm WindMay, OKA power tower and power lines were blown down.
Aug 22, 3:15 AM CDTThunderstorm WindWoodward, OKA roof was blown off of an apartment building.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 11:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
4.0
Supercell composite
21.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:40 PM CDT, 5 hours earlier.

Area forecast discussion, Aug 21, 9:40 PM CDT, 5 hours before
FPUS3 KOKC 220238
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT THU AUG 21 1997

ATTM WE WL MAKE ONLY MINOR WORDING CHGS TO GOING FCST TO DELAY
ARRIVAL OF TSTMS SLGTLY. WL KEEP ZNS GENERAL AS FAR AS TIMING BUT
WE WL PROVIDE MORE DETAIL VIA NOWS TO BE ISSUED BY 10PM.

SVR TSTMS ARE MOVG INTO NWRN KS ATTM AND ADDL TSTMS DVLPG ESEWD INTO
PTNS N CNTRL KS. LATTER DVLPMTS LEAVE US WONDERING WHY ERN PART OF SLGT
RISK WAS TRIMMED WWD, ESPLY IF STEEP LAPSE RATES ARE EXPCD TO DVLP EWD.
BUT WE AGREE THAT PRIMARY DVLPMT AND MAIN SVR THREAT WL BE SWD ALG
PERSISTENT N-S AXIS OF MAX INSTBY THRU WRN KS WRN OK AND ERN TX PNHDL
WHERE CRNT ADAS ANALYSES INDC CAPES AOA 4000 J/KG. SWD EXTRAP OF CRNT
ACTVTY BASED ON 25-30 KT MOVMT BRINGS TSTMS TO NR NRN OK BRDR ARND
07-08Z SO DO NOT ANTICIPATE CONVCTN REACHING NRN OK UNTIL AFT 2AM UNLESS
NEW DVLPMT OCRS AHD OF CRNT ACTVTY OR DVLPG MCS BEGINS ACCELERATING SWD.
EITHER IS A DISTINCT PSBLTY SINCE MID/UPR DRYING ON WV SATLT HAS MADE
THE TURN AND IS DROPPING SEWD TWD KS SUGGESTING DECENT UPR SUPPORT FOR
DVLPMT/MAINTENANCE OF AN ORGANIZED NOCTURNAL MESO SYS AND PSBLY NEW
DVLPMT IN INSTBY AXIS AHD OF IT. 24

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 21, 10:15 PM CDT, 4 hours 25 minutes before
OKZ004>053-TXZ083>090-220500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT THU AUG 21 1997

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO SLASH ACROSS MUCH
OF OKLAHOMA WITH HIGH WINDS HEAVY RAIN AND PLENTY OF THUNDER AND
LIGHTNING LATE TONIGHT.

THUNDERSTORMS ARE ERUPTING ACROSS SOUTHERN NEBRASKA INTO CENTRAL
KANSAS LATE THIS EVENING WHERE NUMEROUS SEVERE WEATHER WATCHES AND
WARNINGS HAVE BEEN ISSUED. CONDITIONS ARE FAVORABLE FOR THESE STORMS
TO ORGANIZE INTO A LARGE CLUSTER OR LINE OF STORMS AND MOVE
DIRECTLY SOUTH INTO OKLAHOMA. THE STORMS MOST LIKELY WILL REACH
NORTHERN OKLAHOMA BETWEEN 1 AND 3 AM... WEST CENTRAL AND CENTRAL
OKLAHOMA BETWEEN 3 AND 5 AM... AND INTO SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS BETWEEN 4 AND 7 AM. SOUTHEAST OKLAHOMA MAY
SEE STORMS ARRIVING VERY LATE... PROBABLY NEAR DAYBREAK.

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS
ESPECIALLY WHEN THEY FIRST ARRIVE.  HAIL AND TORRENTIAL RAIN ALSO
WILL BE POSSIBLE. THE STORMS SHOULD WEAKEN TOWARD MORNING BUT RAIN
MAY LINGEWR WELL INTO THE MORNING BEFORE ENDING... ESPECIALLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

BEFORE TURNING IN TONIGHT IT WOULD BE A GOOD IDEA TO SECURE LOOSE
OUTDOOR ITEMS SUCH AS TRASH CANS AND OUTDOOR FURNITURE. BE SURE
THAT OUTDOOR PETS HAVE A SAFE PLACE TO GO IN CASE THE WEATHER TURNS
BAD.

THE NATIONAL WEATHER SERVICE WILL BE MONITOR THE SITUATION CLOSELY
THROUGH THE NIGHT. ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED
AND BROADCAST AS NEEDED.

24
Special weather statement, Aug 21, 10:15 PM CDT, 4 hours 25 minutes before
OKZ004>053-TXZ083>090-220500-

SPECIAL WEATHER STATEMENT...CORRECTED A COUPLE TYPOS
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT THU AUG 21 1997

...STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO SLASH ACROSS PARTS
OF OKLAHOMA WITH HIGH WINDS HEAVY RAIN AND PLENTY OF THUNDER AND
LIGHTNING LATE TONIGHT...

THUNDERSTORMS ARE ERUPTING ACROSS SOUTHERN NEBRASKA AND CENTRAL
KANSAS LATE THIS EVENING WHERE NUMEROUS SEVERE WEATHER WATCHES AND
WARNINGS HAVE BEEN ISSUED. CONDITIONS ARE FAVORABLE FOR THESE STORMS
TO ORGANIZE INTO A LARGE CLUSTER OR LINE OF STORMS AND MOVE
DIRECTLY SOUTH INTO OKLAHOMA. THE STORMS MOST LIKELY WILL REACH
NORTHERN OKLAHOMA BETWEEN 1 AND 3 AM... WEST CENTRAL AND CENTRAL
OKLAHOMA BETWEEN 3 AND 5 AM... AND INTO SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS BETWEEN 4 AND 7 AM. SOUTHEAST OKLAHOMA MAY
SEE STORMS ARRIVING VERY LATE... PROBABLY NEAR DAYBREAK.

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS
ESPECIALLY WHEN THEY FIRST ARRIVE.  HAIL AND TORRENTIAL RAIN ALSO
WILL BE POSSIBLE. THE STORMS SHOULD WEAKEN TOWARD MORNING BUT RAIN
MAY LINGER WELL INTO THE MORNING BEFORE ENDING... ESPECIALLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

BEFORE TURNING IN TONIGHT IT WOULD BE A GOOD IDEA TO SECURE LOOSE
OUTDOOR ITEMS SUCH AS TRASH CANS AND OUTDOOR FURNITURE. BE SURE
THAT OUTDOOR PETS HAVE A SAFE PLACE TO GO IN CASE THE WEATHER TURNS
BAD.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY
THROUGH THE NIGHT. ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED
AND BROADCAST AS NEEDED.

24
Special weather statement, Aug 21, 10:17 PM CDT, 4 hours 23 minutes before
OKZ004>053-TXZ083>090-220500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT THU AUG 21 1997

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO SLASH ACROSS MUCH
OF OKLAHOMA WITH HIGH WINDS HEAVY RAIN AND PLENTY OF THUNDER AND
LIGHTNING LATE TONIGHT.

THUNDERSTORMS ARE ERUPTING ACROSS SOUTHERN NEBRASKA INTO CENTRAL
KANSAS LATE THIS EVENING WHERE NUMEROUS SEVERE WEATHER WATCHES AND
WARNINGS HAVE BEEN ISSUED. CONDITIONS ARE FAVORABLE FOR THESE STORMS
TO ORGANIZE INTO A LARGE CLUSTER OR LINE OF STORMS AND MOVE
DIRECTLY SOUTH INTO OKLAHOMA. THE STORMS MOST LIKELY WILL REACH
NORTHERN OKLAHOMA BETWEEN 1 AND 3 AM... WEST CENTRAL AND CENTRAL
OKLAHOMA BETWEEN 3 AND 5 AM... AND INTO SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS BETWEEN 4 AND 7 AM. SOUTHEAST OKLAHOMA MAY
SEE STORMS ARRIVING VERY LATE... PROBABLY NEAR DAYBREAK.

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS
ESPECIALLY WHEN THEY FIRST ARRIVE.  HAIL AND TORRENTIAL RAIN ALSO
WILL BE POSSIBLE. THE STORMS SHOULD WEAKEN TOWARD MORNING BUT RAIN
MAY LINGEWR WELL INTO THE MORNING BEFORE ENDING... ESPECIALLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

BEFORE TURNING IN TONIGHT IT WOULD BE A GOOD IDEA TO SECURE LOOSE
OUTDOOR ITEMS SUCH AS TRASH CANS AND OUTDOOR FURNITURE. BE SURE
THAT OUTDOOR PETS HAVE A SAFE PLACE TO GO IN CASE THE WEATHER TURNS
BAD.

THE NATIONAL WEATHER SERVICE WILL BE MONITOR THE SITUATION CLOSELY
THROUGH THE NIGHT. ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED
AND BROADCAST AS NEEDED.

24
Special weather statement, Aug 21, 10:31 PM CDT, 4 hours 9 minutes before
OKZ004>053-TXZ083>090-220500-

SPECIAL WEATHER STATEMENT...CORRECTED A COUPLE TYPOS
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT THU AUG 21 1997

...STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO SLASH ACROSS PARTS
OF OKLAHOMA WITH HIGH WINDS HEAVY RAIN AND PLENTY OF THUNDER AND
LIGHTNING LATE TONIGHT...

THUNDERSTORMS ARE ERUPTING ACROSS SOUTHERN NEBRASKA AND CENTRAL
KANSAS LATE THIS EVENING WHERE NUMEROUS SEVERE WEATHER WATCHES AND
WARNINGS HAVE BEEN ISSUED. CONDITIONS ARE FAVORABLE FOR THESE STORMS
TO ORGANIZE INTO A LARGE CLUSTER OR LINE OF STORMS AND MOVE
DIRECTLY SOUTH INTO OKLAHOMA. THE STORMS MOST LIKELY WILL REACH
NORTHERN OKLAHOMA BETWEEN 1 AND 3 AM... WEST CENTRAL AND CENTRAL
OKLAHOMA BETWEEN 3 AND 5 AM... AND INTO SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS BETWEEN 4 AND 7 AM. SOUTHEAST OKLAHOMA MAY
SEE STORMS ARRIVING VERY LATE... PROBABLY NEAR DAYBREAK.

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS
ESPECIALLY WHEN THEY FIRST ARRIVE.  HAIL AND TORRENTIAL RAIN ALSO
WILL BE POSSIBLE. THE STORMS SHOULD WEAKEN TOWARD MORNING BUT RAIN
MAY LINGER WELL INTO THE MORNING BEFORE ENDING... ESPECIALLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

BEFORE TURNING IN TONIGHT IT WOULD BE A GOOD IDEA TO SECURE LOOSE
OUTDOOR ITEMS SUCH AS TRASH CANS AND OUTDOOR FURNITURE. BE SURE
THAT OUTDOOR PETS HAVE A SAFE PLACE TO GO IN CASE THE WEATHER TURNS
BAD.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY
THROUGH THE NIGHT. ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED
AND BROADCAST AS NEEDED.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:29 AM CDTSevere Thunderstorm WarningOUNWoods61 min
Aug 22, 1:30 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant60 min
Aug 22, 2:00 AM CDTSevere Thunderstorm WarningOUNKay60 min
Aug 22, 2:17 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods48 min
Aug 22, 2:17 AM CDTSevere Thunderstorm WarningOUNGrant48 min
Aug 22, 2:30 AM CDTSevere Thunderstorm WarningOUNGarfield, Major60 min
Aug 22, 2:55 AM CDTSevere Thunderstorm WarningOUNKay, Noble60 min
Aug 22, 2:59 AM CDTSevere Thunderstorm WarningOUNWoods61 min
Aug 22, 3:58 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey62 min
Aug 22, 4:36 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita54 min
Aug 22, 4:52 AM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa68 min
Aug 22, 5:14 AM CDTSevere Thunderstorm WarningOUNComanche61 min
Aug 22, 5:30 AM CDTSevere Thunderstorm WarningOUNGrady60 min
Aug 22, 5:57 AM CDTSevere Thunderstorm WarningOUNCotton, Stephens, Tillman63 min
Aug 22, 6:28 AM CDTSevere Thunderstorm WarningOUNGarvin62 min
Aug 22, 7:31 AM CDTSevere Thunderstorm WarningOUNCarter, Love59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.